Texas, 2023

Damaging Wind in Texas, September 30, 2023

September 30, 2023 · NWS MAF · 1 event in 1 county or zone

A large trough across the western CONUS helped initiate thunderstorms across the western higher elevations. Locally strong to severe winds were observed with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough across the western CONUS helped initiate thunderstorms across the western higher elevations. Locally strong to severe winds were observed with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 5:43 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 30, 5:43 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT Sat Sep 30 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 219 PM CDT Sat Sep 30 2023

Radar shows weak echoes diminishing from convection earlier this
morning from southeastern New Mexico to the Davis Mountains. Hi-
res models have been showing more convection developing in the
next few hours, initially near the I-10/I-20 split then spreading
to the Guadalupe and Davis mountains. However the convection from
this morning may have created a stabilized boundary layer that may
delay or possibly even prevent more convection later. Currently
believe that convection will eventually begin, closer to 00Z in
the Guadalupe Mountains and primarily remaining there as well as
the adjacent plains in southeastern New Mexico. Storms diminish
early tomorrow morning with more expected again, mainly in the
Guadalupe Mountains Sunday afternoon. A moisture surge into the
Permian Basin will also provide a slight chance for light showers
though any rainfall amounts would be very light. A large upper low
over the western United States brings in slightly lower temps
with highs holding into the 80s everywhere except along the Rio
Grande.

Hennig

&&

.LONG TERM...
(Monday through Friday)
Issued at 219 PM CDT Sat Sep 30 2023

  * Prolonged period of precipitation possible next week...
  * Rainfall may be heavy at times...
  * Strong to severe thunderstorms Monday afternoon and evening...

Ensemble model clusters and a fairly tight envelope of solutions
suggest that a period of precipitation next week appears likely.
Deterministic and ensemble model solutions are starting to come
around to a "lower and slower" solution with the evolution of the
aforementioned upper trough, and this would imply that a) there
will be more time to bring anomalously high (1"-1.5")
precipitatble water values farther back to the west than earlier
anticipated and b) there will be a longer period of time for
upper-level forcing in concert with instability and shear to drive
scattered to widespread shower and thunderstorm activity...some
strong to severe Monday afternoon and evening...through much of
the work week. Moisture and attendant cloudiness from both the
Gulf and the subtropical Pacific will serve to keep temperatures
Monday around normal, maybe not as high as what deterministic
models are hinting at, but sufficient for around 1000-1500 J/kg of
MLCAPE. A jet streak will be rounding the base of the trough at
about this time, so deep layer shear will be sufficient for at
least multicell structures. There is some uncertainty about cloud
cover at this time inhibiting insolation, but orographic forcing
should compensate somewhat. Therefore, Monday afternoon and
evening look to have the best chances (around 10-15 percent within
a 25 mile radius of a particular location, which is
climatologically significant) for strong to severe convection,
primarily from the Davis Mountains north across much of
southeastern New Mexico. Can't rule out an eastward extent of the
threat across the western Permian Basin at this time, but
uncertainty increases with eastward extent.

Monday night into Tuesday night look to have the greatest (in some
areas, north of a 75% chance) PoPs with deterministic QPF in the
0.5" to 0.8" range maximized over the central and northwestern
Permian Basin, shifting eastward with time. Probabilistic guidance
is a bit more bullish on QPF exceeding 0.5" areawide Monday night
into Tuesday morning. A cold front enters the picture Wednesday
with another decent shot at precipitation; Wednesday morning and
afternoon. Probabilistic QPF indicates amounts near an inch having
around a 25% chance of happening, with a 75% or so chance of
rainfall exceeding a half inch Wednesday. That would be something
to see...liquid water falling from the sky in more than trace
amounts! Rain chances begin to shut down Thursday as the front
sags south through the CWA and upper forcing shifts off to the
east. A flat ridge replaces the upper trough, but there's still
enough of an northeasterly upslope flow pattern to warrant at
least chance PoPs, mainly south, through Friday.

Regarding temperatures, highs in the 70s to the mid 90s are
expected Monday, with highs falling about 10 degrees Tuesday and
staying below normal (imagine that!) in the 60s to around 80
through the end of the week. Southerly winds Monday and Tuesday
may be gusty at times, with winds becoming northerly to
northeasterly behind the front Wednesday and staying that way
through Friday.

Is this the beginning of autumn? -bc

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Sat Sep 30 2023

VFR conditions are expected to prevail through the forecast
period. Currently, thunderstorms are ongoing west of PEQ and south
of CNM, thus have included VCTS mention this evening into tonight
for CNM where confidence is higher, and will monitor and amend as
needed this evening. Brief MVFR ceilings/visibility due to heavy
rain will be possible if storms impact area terminals, with gusty
and erratic winds in the vicinity of any storms and outflow
boundaries. Winds will generally remain southeasterly through the
period and will be gusty through this evening, and once again on
Sunday. Clouds look to increase Sunday morning at HOB, INK, MAF,
and FST, though for now, have kept ceilings VFR given low
confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  88  68  87 /  10  30  20  40
Carlsbad                 65  87  64  83 /  50  40  40  70
Dryden                   70  88  70  87 /  10  20  20  30
Fort Stockton            68  88  68  88 /  10  30  20  50
Guadalupe Pass           60  80  61  77 /  50  30  40  70
Hobbs                    66  83  65  80 /  20  40  40  60
Marfa                    59  85  61  84 /  10  30  20  60
Midland Intl Airport     70  86  69  85 /  10  30  20  40
Odessa                   71  86  70  85 /  10  30  20  50
Wink                     70  89  69  88 /  10  30  30  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....70
AVIATION...84
Hazardous weather outlook, Sep 30, 1:44 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sat Sep 30 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sat Sep 30 2023 /144 PM MDT Sat Sep 30 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Monday, strong to severe thunderstorms will be possible, generally
from the Davis Mountains north across southeastern New Mexico. Large
hail, damaging winds, and locally heavy rainfall are likely from the
strongest storms.

Locally heavy rainfall Tuesday and Wednesday may cause flooding of
urban areas and other areas susceptible to high water, such as low
water crossings and other low spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, Sep 30, 4:15 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
515 PM CDT Sat Sep 30 2023

TXZ272-273-278-302245-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
515 PM CDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CULBERSON COUNTY THROUGH
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Plateau, or 17 miles northwest of Kent, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Culberson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 10462 3144 10460 3143 10460 3144 10459
      3141 10457 3143 10457 3142 10456 3142 10454
      3144 10455 3145 10417 3115 10426 3117 10462
TIME...MOT...LOC 2214Z 176DEG 10KT 3126 10440

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Sep 30, 8:23 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT Sat Sep 30 2023

TXZ272-276-010315-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
923 PM CDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFF DAVIS AND
SOUTHWESTERN CULBERSON COUNTIES THROUGH 1015 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green River, or 11 miles south of Van Horn, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Van Horn, Lobo, and Culberson County Airport.

This includes Interstate 10 between mile markers 137 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3084 10491 3103 10491 3114 10467 3083 10450
      3074 10489 3075 10488 3076 10490 3081 10492
      3083 10492
TIME...MOT...LOC 0223Z 242DEG 13KT 3088 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

84
Special weather statement, Sep 30, 9:16 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1016 PM CDT Sat Sep 30 2023

NMZ027-028-TXZ270>273-010400-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
1016 PM CDT Sat Sep 30 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES THROUGH 1100 PM CDT/1000 PM MDT/...

At 1016 PM CDT/916 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Pine Springs, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon,
and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3194 10492 3211 10473 3184 10446 3173 10487
      3181 10492
TIME...MOT...LOC 0316Z 240DEG 20KT 3185 10485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

84

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
September 30, 9:21 PM CST to 9:26 PM CST
Where
Culberson County, 0.91 mi NW of Pine Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.890, -104.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139742.